Everyone who takes hydroxychloroquine aka Plaquenil or any other chloroquine drugs long term should get their eyes checked yearly and on a regular basis.
I went to get my eyes checked a couple weeks ago, a full exam that included a field vision test (like playing a video game) and taking a photograph of the fundus (back of the eye) and I got the results back. I have macular holes (count 3 of them) and thinning of my retinas, bilaterally.
My hubby went with me to this appointment luckily and talked me off the edge. Of course I still had a ton of questions: What does this mean?!? Will I go blind?! Can we reverse this?? What caused this?
The answers to which were :we don’t know, no you won’t, no we can’t, we don’t know.
The ophthalmologist was very nice and explained that he did not know what is causing the thinning, but that I shouldn’t freak out, yet. It can be caused by the plaquenil I’ve been taking for about 8 years (which is the plaquenil toxicity) or something else entirely.
I have an appointment with a retinal specialist and we shall see (pun) what they say.
Gentle hugs and light,